Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 80, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2018, 6:24 PM CDT for Worth County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2018, 6:24 PM CDT (23:24 UTC)
- Expired
- May 29, 2018, 6:45 PM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Worth County, IA
The radar
The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 1:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1748 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WUUS53 KDMX 292324
SVRDMX
IAC195-292345-
/O.NEW.KDMX.SV.W.0080.180529T2324Z-180529T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
624 PM CDT TUE MAY 29 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Worth County in north central Iowa...
* Until 645 PM CDT.
* At 624 PM CDT, a severe thunderstorm was located near Northwood,
moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Northwood, Kensett, Bolan and Northwood Municipal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4335 9307 4334 9321 4350 9331 4350 9304
TIME...MOT...LOC 2324Z 167DEG 24KT 4342 9313
HAIL...1.00IN
WIND...60MPH
$$
Lee2 follow-up statements
521
WWUS53 KDMX 292333
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
633 PM CDT TUE MAY 29 2018
IAC195-292345-
/O.CON.KDMX.SV.W.0080.000000T0000Z-180529T2345Z/
Worth IA-
633 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN WORTH COUNTY...
At 633 PM CDT, a severe thunderstorm was located near Northwood,
moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Northwood, Kensett, Bolan and Northwood Municipal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4335 9307 4334 9321 4350 9331 4350 9304
TIME...MOT...LOC 2333Z 167DEG 24KT 4348 9315
HAIL...1.00IN
WIND...60MPH
$$
Lee016
WWUS53 KDMX 292342
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
642 PM CDT TUE MAY 29 2018
IAC195-292351-
/O.EXP.KDMX.SV.W.0080.000000T0000Z-180529T2345Z/
Worth IA-
642 PM CDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY WILL
EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with
additional thunderstorms.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central Iowa.
LAT...LON 4335 9307 4334 9321 4350 9331 4350 9304
TIME...MOT...LOC 2341Z 167DEG 24KT 4352 9316
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:13 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 29, 4:13 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 413 PM CDT Tue May 29 2018 .DISCUSSION.../Tonight through Tuesday/ Issued at 413 PM CDT Tue May 29 2018 Primary focus on current storms with a short wave lifting northwest from the Alberto system and another shortwave approaching from the west. Two areas of storms have developed in response. Similar to Monday, large hail, damaging winds and a few landspouts are all possible. Strong winds thus far have been more prominent than Monday with 0-3km theta-e differences of 25-30K and downdraft CAPE around 1500 J/kg. The two regions should converge just west of Interstate 35 in a few hours and should be the focus for a few stronger updrafts before the entire area then begins to move to the east. Possible that zone could have locally heavy rainfall before storms diminish. Another area of storms over Nebraska and Kansas will move into western Iowa round midnight or after in a weakened state. Most of Wednesday should be dry though additional storms are possible as the boundary moves across central Iowa as it moves east in the afternoon. The best chance will be over the far northeast by mid afternoon. Wednesday will finally be cooler with highs only in the 80s! The upper ridge will build back into the area Thursday and Friday with highs back into the upper 80s to mid 90s. The next strong upper level system will arrive Friday night into early Saturday. This will bring additional thunderstorm chances to the region. A few could be severe. This will bring cooler and more seasonal temperatures to the area for the weekend. More zonal flow arrives to begin next week and will bring slightly warmer temperatures and a few spot chances for additional thunderstorms. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1230 PM CDT Tue May 29 2018 Scattered thunderstorms possible again later this afternoon and evening. The main risk with these storms will be local microbursts and thunderstorm outflow winds. The predominant wind will be from the southeast today then gradually transitioning to southwest on Wednesday. Any MVFR or lower cigs and vsbys will be in vicinity of thunderstorms otherwise VFR conditions are forecast. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, May 29, 3:14 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 314 PM CDT Tue May 29 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-301100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 314 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected this afternoon through the evening, and at times overnight. Some of the storms this afternoon and evening may be severe, mainly west of Interstate 35, with strong winds and large hail the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will persist on Wednesday, then return from Friday night into Saturday. Severe weather may be possible at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening.
In the hours before
Local storm report, May 29, 5:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
549 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND GST 2 SE DES MOINES INT AIR 41.52N 93.63W
05/29/2018 E60 MPH POLK IA TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN, ABOUT 7-8
INCHES IN DIAMETER. PLAYGROUND EQUIPMENT
BLOWN OVER.
&&Local storm report, May 29, 5:53 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TORNADO 3 NE AMES 42.05N 93.57W
05/29/2018 STORY IA PUBLIC
VIDEO OF LANDSPOUT VIA SOCIAL MEDIA.
&&
AKLocal storm report, May 29, 6:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
607 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG THOR 42.69N 94.05W
05/29/2018 HUMBOLDT IA TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN THROUGHOUT THE
TOWN OF THOR. A FEW TREES EVEN SNAPPED AT
THE BASE. ONE TREE ROUGHLY 18 INCHES IN
DIAMETER AND ABOUT 50 FEET TALL SNAPPED AT
BASE. SOME HOUSES HAVE TREES THAT FELL ON
THEIR ROOF. UNKNOWN DAMAGE. TIME ESTIMATED
BY RADAR.
&&
KLPLocal storm report, May 29, 6:09 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL 2 N EARLHAM 41.52N 94.12W
05/29/2018 E0.25 INCH DALLAS IA PUBLIC
VIA SOCIAL MEDIA.
&&
AKLocal storm report, May 29, 6:13 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG THOR 42.69N 94.05W
05/29/2018 HUMBOLDT IA PUBLIC
MULTIPLE TREE LIMBS DOWN AROUND TOWN. SOME
LIMBS GREATER THAN 3 INCHES IN DIAMETER.
&&
AKLocal storm report, May 29, 6:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND GST 4 W WAUKEE 41.61N 93.93W
05/29/2018 E55 MPH DALLAS IA FIRE DEPT/RESCUE
ESTIMATED 50-60 MPH WINDS ON HIGHWAY 6 JUST
WEST OF WAUKEE.
&&
KLPThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 3:30 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 18 min |
| May 29, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Story | 24 min |
| May 29, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 41 min |
| May 29, 3:59 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Story | 16 min |
| May 29, 5:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 45 min |
| May 29, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 34 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 23 min |
| May 29, 6:00 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Guthrie, Madison | 30 min |
| May 29, 6:12 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 33 min |
| May 29, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 46 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.